Numerical Algorithms

, Volume 45, Issue 1–4, pp 253–267

New embedded boundary-type quadrature formulas for the simplex

Original Paper

Abstract

In this paper we consider the problem of the approximation of the integral of a smooth enough function f(x,y) on the standard simplex \(\Delta _{2} \subset \mathbb{R}^{2}\) by cubature formulas of the following kind:
$${\int\limits_{\Delta _{2} } {f{\left( {x,y} \right)}dxdy} } = {\sum\limits_{\alpha = 1}^3 {{\sum\limits_{i,j} {A_{{\alpha ij}} \frac{{\alpha ^{{i + j}} }}{{\alpha x^{i} \alpha y^{j} }}f{\left( {x_{\alpha } ,y_{\alpha } } \right)} + E{\left( f \right)}} }} }$$
where the nodes \(\left( x_{\alpha},y_{\alpha}\right) ,\alpha=1,2,3\) are the vertices of the simplex. Such kind of quadratures belong to a more general class of formulas for numerical integration, which are called boundary-type quadrature formulas. We discuss three classes of such formulas that are exact for algebraic polynomials and generate embedded pairs. We give bounds for the truncation errors and conditions for convergence. Finally, we show how to organize an algorithm for the automatic computation of the quadratures with estimate of the errors and provide some numerical examples.

Keywords

Boundary type quadrature Simplex Algebraic degree of exactness 

Mathematics Subject Classifications (2000)

Primary 65D30 65D32 Secondary 65D05 65D15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of mathematical functions with formulas, graphs, and mathematical tables. In: National Bureau of Standards. Wiley, New York (1972)Google Scholar
  2. 2.
    Agarwal, R.P., Wong, P.J.Y.: Error Inequalities in Polynomial Interpolation and Their Applications. Kluwer, Dordrecht (1993)MATHGoogle Scholar
  3. 3.
    Bretti, G., Ricci, P.E.: Euler polynomials and the related quadrature rule. Georgian Math. J. 8, 447–453 (2001)MATHMathSciNetGoogle Scholar
  4. 4.
    Buckholtz, J.D., Shaw, J.K.: On functions expandable in Lidstone series. J. Math. Anal. Appl. 47, 626–632 (1974)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cools, R., Haegemans, A.: On the construction of multi-dimensional embedded cubature formulae. Numer. Math. 55, 735–745 (1989)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Costabile, F.: Expansion of real functions in Bernoulli polynomials and applications. Conf. Semin. Math. Univ. Bari 27, 1–13 (1999)MathSciNetGoogle Scholar
  7. 7.
    Costabile, F., Dell’Accio, F.: Expansions over a simplex of real functions by means of Bernoulli polynomials. Numer. Algorithms 28, 63–86 (2001)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Costabile, F.A., Dell’Accio, F.: Lidstone approximation on the triangle. Appl. Numer. Math. 52, 339–361 (2005)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Costabile, F.A., Dell’Accio, F.: Polynomial approximation of C M function by means of boundary values and applications: A survey, J. Comput. Appl. Math. (2006), doi:10.1016/j.cam.2006.10.059
  10. 10.
    Costabile, F., Dell’Accio, F., Luceri, R.: Explicit polynomial expansions of regular real functions by means of even order Bernoulli polynomials and boundary values. J. Comput. Appl. Math. 176, 77–90 (2005)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Costabile, F.A., Dell’Accio, F., Guzzardi, L.: New bivariate polynomial expansion with only boundary data. Pubblicazioni LAN Unical. 15 (2006)Google Scholar
  12. 12.
    Davis, P.J.: Interpolation & Approximation. Blaisdell Publishing (1963); reprinted by Dover, New York (1975)Google Scholar
  13. 13.
    Gautschi, W.: Numerical Analysis. An Introduction. Birkhäuser, Boston, MA (1997)MATHGoogle Scholar
  14. 14.
    He, T.X.: Dimensionality Reducing Expansion of Multivariate Integration. Birkhäuser, Boston, MA (2001)MATHGoogle Scholar
  15. 15.
    He, T.X.: Dimensionality-reducing expansion, boundary type quadrature formulas, and the boundary element method. In: Analysis, Combinatorics and Computing, pp. 235–250. Nova, Hauppauge, NY (2002)Google Scholar
  16. 16.
    Henrici, P.: Applied and Computational Complex Analysis. Vol. 2: Special Functions-integral Transforms-asymptotics-continued Fractions. Reprinted from 1977 original version by Wiley, New York (1991)Google Scholar
  17. 17.
    Lanczos, C.: Applied Analysis. Prentice-Hall, Englewood Cliff, NJ (1956)Google Scholar
  18. 18.
    Lidstone, G.J.: Notes on the extension of Aitken’s theorem (for polynomial interpolation) to the Everett types. Proc. Edinb. Math. Soc. 2, 16–19 (1929)CrossRefGoogle Scholar
  19. 19.
    Widder, D.V.: Completely convex functions and Lidstone series. Trans. Am. Math. Soc. 51, 387–398 (1942)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità della CalabriaRendeItaly

Personalised recommendations